West Lothian mum backs UK wide campaign for greater awareness of Dravet Syndrome
A West Lothian mum whose seven-year-old son has Dravet Syndrome – a rare, life-limiting form of epilepsy – is backing a UK-wide campaign to raise awareness of the condition to help improve diagnosis and care.
Stacey Hutchison, who lives in Whitburn, is among those helping charity Dravet Syndrome UK to spread the word by sharing their stories during June which is Dravet Syndrome Awareness Month.
Although officially a ‘rare’ condition, occurring in around 1 in every 15,000 live births, Dravet Syndrome is one of the most common genetic epilepsies, as well as one of the most treatment resistant.
It's not uncommon for individuals to have multiple seizures day and night, in some cases hundreds.
Stacey’s son, Frankie, was diagnosed when he was 11 months old after months of seizures and repeated ‘blue light’ ambulance dashes to hospital.
As well as seizures, Frankie has problems with mobility and global developmental delay, which is all part of how he is affected by Dravet Syndrome.
When he was younger, Frankie had extreme photosensitivity, which was a major trigger for his seizures.
By the time he was 15 months old, Frankie and mum Stacey were virtually housebound due to the chronic nature of his photosensitivity and the frequent and serious nature of Frankie’s seizures.
Stacey had to take Frankie to the park at night-time so that Frankie could leave the house and have ‘normal’ childhood experiences.
She was scared to put him in the bath because of the reflections and light movement on the water.
Even the flutter of the light through the car windows would trigger a seizure. When it snowed, Frankie couldn’t go outside because of the bright reflection from the sun on the surface of the snow.
The family are now enjoying a significantly better quality of life, thanks they say, to a new treatment for Dravet Syndrome called fenfluramine.
Frankie has been on the clinical trial for the drug for four years.
Stacey says: “Frankie used to have chronic photosensitivity, which triggered hundreds of small seizures everyday which made him lose awareness and his balance and stopped us being able to do anything. The seizures would build up and he would turn blue.
“The smaller seizures would lead to a larger ‘tonic clonic’ seizure which would mean calling 999.
“He would seize within five minutes of him stepping outside, it was horrendous. Even when we took him to hospital, the artificial lights could trigger a seizure, so the medics used to use a torch.
“In those days we were in hospital all the time. One weekend, we were in the back of an ambulance five times.
“The photosensitivity has disappeared since Frankie has been on fenfluramine. He is thriving in every area, his walking has improved, although he still uses a wheelchair, but we’ve been able to do so much more.
“Frankie still has large seizures, but we have a quality of life now that I could have only dreamed of before.”